Travelers Diarrhea javier benitez (@jvrbntz) In 5 slides or less...
Case Presentation49 yo man w PMH of HTN and GERD onantihypertensive and PPI meds p/w 2 days ofworsening nonbloody, nonmucous waterydiarrhea and nausea after a trip abroad w hisfamily, they also report similar symptoms.After history and physical exam you determinethe patient has severe travelers diarrhea witha fever.
Things to Consider● List risk factors that contribute to travelers diarrhea● Which antibiotic therapy would you consider?● Which antimotility agent would you consider?● List post-infectious complications
Things to Consider● Risk factors for travelers diarrhea include: – Country of origin – Country of destination – Medications that lower stomach acidity – Exposure: greater in the first week – Backpackers, accommodation, and food sources● Antibiotics: flouoroquinolones, azithromycin, rifaximin● Antimotilic agent: loperamide, bismuth● Post-Infectious Complicatons: IBS, Reiters syndrome, and GBS
Reference Travelers DiarrheaHerwig Kollaritsch, MD, Maria paulke-Korinek,MD, Msc, PhD, Ursula Widermann, MD, PhDInfectious Disease Clinics of North America Volume 26, Issue 3 , Pages 691-706, September 2012